Heavy Snow, Northeast Mountains
- When
- March 26, 9:00 PM PST to March 27, 6:00 AM PST
- Where
- Northeast Mountains forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 48.184, -117.511 (the zone’s center; the record gives no point)
A cold and unstable air mass resulted in Heavy snow showers in the northeast Washington Mountains. Hunters picked up eight inches of snow, with Loon Lake receiving six inches.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
A cold and unstable air mass resulted in Heavy snow showers in the northeast Washington Mountains. Hunters picked up eight inches of snow, with Loon Lake receiving six inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 26, 8:25 PM PST, 35 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
925 PM PDT WED MAR 26 2008
.SYNOPSIS...AN UNSETTLED AND COOLER THAN NORMAL WEATHER PATTERN
WILL BE OVER THE INLAND NORTHWEST THROUGH THE REMAINDER OF THE
WORK WEEK. PERIODS OF SNOW SHOWERS CAN BE EXPECTED THROUGH THE
UPCOMING WEEKEND.
&&
.DISCUSSION...
REST OF TONIGHT...WEVE ALREADY MADE A NUMBER OF UPDATES TO THE
FCST...MAINLY TO ADJUST TIMING OF THE CURRENT BAND OF SNOW SHOWERS
MOVING E ACROSS SE WA AND N ID. THE SNOW ADVISORIES FOR THE
PALOUSE...SHOSHONE COUNTY ID AND THE CAMAS PRAIRIE OF ID HAVE
BEEN UPGRADED TO WARNINGS. THE ADVISORIES FOR THE LEWISTON AREA
REMAIN AS IS. THOUGH THE FIRST BAND OF PCPN OVER SE WA THIS
EVENING WILL MOVE PAST FAIRLY QUICKLY...ITS THE MAIN VORT MAX
CROSSING THE CASCADES ATTM THAT IS THE MAIN ISSUE. THIS WAVE WONT
BE CLEAR OF THE AREA UNTIL WELL INTO TOMORROW. ALSO...THE FLOW
WILL VEER TO W/NW ON THE BACKSIDE OF THE WAVE AROUND 12Z...WHICH
WILL CERTAINLY HELP TO INCREASE PCPN RATES FOR SHOSHONE
COUNTY...THE PALOUSE AND ID ZONE 4. THOUGH TEMPS CURRENTLY ARENT
ALARMINGLY COLD...SFC DEW POINT TEMPS IN THE MID 20S WILL ALLOW
FOR QUITE A BIT OF DIABATIC COOLING ONCE THE SNOW INCREASES AS
THE VORT MAX TRACKS ACROSS ERN WA. ITS THIS COOLING AND VERY
STEEP LAPSE RATES THAT WILL ALLOW FOR IMPRESSIVE LOCAL SNOWFALL
RATES. WEVE ALSO INCREASED WIND GUSTS LATER TONIGHT AND INTO
THURS MORNING. A BIG CONCERN WILL BE WHAT TO DO WITH THE SPOKANE
AREA. TRACKING THE UPPER WAVE ON RADAR AND SATELLITE WILL PUT THE
SPOKANE REGION ON THE EDGE OF THE BEST PCPN RATES. FOR NOW WEVE
INCREASED ZONE AVERAGE SNOW AMNTS UP TO A COUPLE INCHES GENERALLY
S OF A LINE FROM KCQV TO KSZT. A SNOW ADVSY IS STILL NOT OUT OF
THE QUESTION FOR SPOKANE. STAY TUNED. BZ
&&
.AVIATION...
ANOTHER FEATURE WILL TRACK THROUGH SOUTHERN WA ARND 06Z TONIGHT
BRINGING ANOTHER ROUND OF SNOW...MOST OF WHICH WILL BE FOCUSED OVER
KPUW AND POINTS SOUTH PRODUCING IFR CONDITIONS. THIS FEATURE COULD
SPREAD SNOWS AS FAR N AS KGEG-KCOE...BUT NOT A GOOD ENOUGH CHANCE AT
THIS POINT TO INCLUDE IN THE TAFS. THE FEATURE SHOULD WEAKEN
SIGNIFICANTLY BY 18Z WITH VFR CONDITIONS THROUGH THE AFTN.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 27 40 26 38 27 39 / 70 50 20 60 50 40
COEUR DALENE 27 39 22 36 25 38 / 80 60 20 60 60 50
PULLMAN 27 38 29 41 29 40 / 100 90 20 60 60 40
LEWISTON 31 44 30 50 30 46 / 100 90 10 50 50 30
COLVILLE 22 45 23 44 23 41 / 60 50 30 70 70 50
SANDPOINT 25 39 24 37 26 39 / 70 50 20 70 70 50
KELLOGG 26 36 25 36 24 34 / 100 90 30 70 70 50
MOSES LAKE 27 51 27 47 25 47 / 50 30 10 60 20 20
WENATCHEE 28 49 31 44 32 47 / 50 20 10 60 20 20
OMAK 26 49 26 45 25 47 / 40 20 20 70 30 30
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING UNTIL 11 AM PDT THURSDAY FOR LEWIS AND
SOUTHERN NEZ PERCE COUNTIES.
SNOW ADVISORY UNTIL 11 AM PDT THURSDAY FOR LEWISTON AREA.
WINTER STORM WARNING UNTIL 11 AM PDT THURSDAY FOR IDAHO PALOUSE.
WINTER STORM WARNING UNTIL 5 PM PDT THURSDAY FOR CENTRAL
PANHANDLE MOUNTAINS.
WA...SNOW ADVISORY UNTIL 11 AM PDT THURSDAY FOR LOWER GARFIELD AND
ASOTIN COUNTIES.
WINTER STORM WARNING UNTIL 11 AM PDT THURSDAY FOR WASHINGTON
PALOUSE.
SNOW ADVISORY UNTIL 11 AM PDT THURSDAY FOR NORTHEAST BLUE
MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 322 PM PDT WED MAR 26 2008 IDZ003-004-026-027-WAZ031>033-272230- IDAHO PALOUSE-CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- 322 PM PDT WED MAR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO AND SOUTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT SIGNIFICANT SNOWS WILL LIKELY OCCUR TONIGHT AT ELEVATIONS ABOVE 1500 FEET FROM THE LEWISTON AREA AND PALOUSE TO THE SOUTHERN HALF OF SHOSHONE COUNTY. SNOWFALL ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE...WITH HEAVIER AMOUNTS EXPECTED OVER THE BLUE MOUNTAINS AND NORTHERN CLEARWATERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY YET ANOTHER SIGNIFICANT EARLY SPRING STORM WILL POTENTIALLY BRING SIGNIFICANT SNOWS TO SOUTHEAST WASHINGTON AND CENTRAL IDAHO LATE FRIDAY AFTERNOON INTO FRIDAY NIGHT. TEMPERATURES WILL BE COOL ENOUGH IN THE VALLEYS TO SEE SNOW OVER ALL BUT THE LOWEST ELEVATIONS SURROUNDING THE LEWISTON AREA. IDZ001-002-WAZ034>038-041>044-272230- NORTHERN PANHANDLE-COEUR DALENE AREA-MOSES LAKE AREA- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-WENATCHEE AREA-EAST SLOPES NORTHERN CASCADES- OKANOGAN VALLEY-WATERVILLE PLATEAU- 322 PM PDT WED MAR 26 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON AND NORTHEAST WASHINGTON. .DAY ONE...THIS AFTERNOON AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY A SIGNIFICANT EARLY SPRING STORM WILL POTENTIALLY BRING SIGNIFICANT SNOWS TO MUCH OF EASTERN WASHINGTON AND NORTH IDAHO FRIDAY THROUGH FRIDAY NIGHT. THE SNOW WILL BEGIN NEAR THE CASCADES IN THE MORNING GRADUALLY SPREADING EAST THROUGH FRIDAY NIGHT. TEMPERATURES WILL BE COOL ENOUGH IN THE VALLEYS TO SEE SNOW OVER ALL BUT THE LOWEST ELEVATIONS OF THE COLUMBIA BASIN.
The national radar mosaic for the moment the first event began.
1 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2008Every state in 2008This day in weather historyWarnings in Washington, March 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 85678.